Forum

Anyone had a break from DMDs?

Hi everyone! Just wondered if anyone has had a break from Rebif for a little while as this has been suggested by my MS Nurse. I’ve been doing reasonably well since starting Rebif in April 2008 but these last few months have been difficult and I’m starting to struggle even more ( I’ve had 4 urine infections in the last 8 months and suffer with bladder urgency. I’ve stopped taking the medication for my bladder in the last few weeks and have taken 4 lots of antibiotics. These haven’t helped my welbeing so wondered if a break was a good idra? Thanks in anticipation. Love Spike xx

Hi Spike,

I am having a few problems myself at the moment. Been on rebif for nearly 7 years.

My nurse has suggested the same thing but i have refused to come off it atm.

I have not had a relapse on rebif so far. I am reluctant to come off it as i have done well on the rebif. I don’t want to have a break and risk a relapse.

Don’t want to go back to how i was before taking it.

I have a viral infection and i cannot get rid of it. I have decided to grit my teeth through it for a while but i am struggling.

It’s a personal decision but my view of this is that i will try to battle through and if i come to a point where i have had enough - i will have the break (reluctantly)

What difference will it make to your bladder - coming off the rebif? Not sure i understand?

I don’t have bladder issues but surely taking rebif/not taking rebif will not change bladder probs?

P.S. I am very stubborn! LOL!!

Teresa. x

Hi, I had to come of Rebif recently due to nephrotic syndrome, possibly caused by Rebif (too much protein leakage in wee!). I am currently having some not very nice symptoms, possibly a relapse (but nuro thinks I am spms), vertigo, dizzy/tingly feeling fom head to toes on left side, hurting left eye with strange vision. Each episode lasts upto fifteen minutes but they appear with no notice about 5/6 times per day. Not good with three kids off from school! I have also had two uti’s in the last month which possibly could be the cause, it might be nothing to do with coming off Rebif after all but my gp said both things together woudn’t help! Lilbill x

I wonder why your MS Nurse suggested coming off it? It doesn’t affect the bladder problems. The whole point of DMDs is to reduce the frequency and severity of relapses. That’s all, nothing else, and the nurse should know this. So if you’ve been doing well up to now and you’re not getting relapses it must be working so why stop using it?

Nothing would persuade me off my Betaferon except if I started getting relapses again.

If she does talk you into stopping, make sure you can get back on it if you want to. Good luck with whatever you do.

I would urge caution!

I came off Copaxone in 2010 because I’d started a relapse and my neuro thought I should go onto Tysabri or the “new pills”. I didn’t qualify for Tysabri and the new pills didn’t materialise until Gilenya got approved recently so I was without a DMD for more than a year until my neuro agreed that I could go on Rebif. That time was the worst I have had since I was diagnosed. That first relapse was nasty (may have not been so bad on Copaxone?) and it was followed by one after another, taking me from an EDSS of less than 2 to 6 and with many new residual symptoms. It was as if all the relapses I should have had while on Copaxone came at once as soon as they had the chance!

“Rebound” relapses (or something like that) are a known thing - once MS doesn’t have the DMD to hamper it, it can become more active. (The same sort of thing can happen to pregnant MSers too.) It doesn’t happen to everyone of course, and it may well not happen to you, but it’s something that you should probably be aware of.

One thing I would do in future is to make sure that I had a back up plan already agreed with my neuro so that, if it goes wrong, there is a quick change of plan with absolutely no hassle.

Karen x

Karen,really useful info for me as well - thanks for that, but sorry you had to go through a year from hell!

I will battle on with my viral infection if i can.

Can i ask you please if you will be interested in the new oral dmd’s if they become available?

BG12 for instance? I am curious to know if you would stick with rebif as you seem to be doing well on it like me or would you welcome an oral therapy?

I would also like to ask you if you have considered taking ldn with the rebif?

I am asking as they are things i am looking at myself and value your opinion.

Best wishes

Teresa.x

Thanks very much for all your replies. I would feel more vulnerable without Rebif so will probably stay with it! Just mentioned the UTIs/antibiotics as I think these haven’t helped me these last few months. Here’s hoping this sunshne will help us all! The backup plan also sounds a very good idea, in case I have a change of hear,t but will be glad to chat things through with my Nurse next week. Thanks again for all your support, it is much appreciated, and so glad we have this site to dip into. All the very best, Spike x

If I’m doing well on Rebif, I’ll stay on it, but if anything changes or if my side effects get worse (I still get them, a year on) then I would happily switch to BG-12 as it’s a well established, understood drug with minimal side effects that gets really good results. It would be a bit daft not to really :slight_smile: I’m a bit more wary of Gilenya because there are less long term data, but I’d be up for anything if my MS upped its game again.

I did look into LDN previously, but the things it seems to help the most (e.g. bladder) are either not particular problems of mine or are already well controlled with other meds so I didn’t bother trying it. I wouldn’t rule out trying it in the future if things changed though and I would definitely try it if I was to become SPMS and there were no DMDs available to me.

Hth!

Kx

Dear Spike,

I am currently on a break from Rebif. I started it in Aug 2011 and just felt crappy on it worse than before I started-really bad headaches,stiff legs. My MS nurse suggested a break from it and have been off it now for 5 weeks. I feel so much better,not one headache, legs much better. I go back for a review in Mid August to discuss if I go back on it or try different DMD. I am considering copaxone as I think the interferon based DMDs probably don’t suit me!! I certaintly touch wood have not had any relapse symptoms whilst having a break infact as I said I feel much more like the old me.

All the best

Cathy

[quote=“rizzo”]

If I’m doing well on Rebif, I’ll stay on it, but if anything changes or if my side effects get worse (I still get them, a year on) then I would happily switch to BG-12 as it’s a well established, understood drug with minimal side effects that gets really good results. It would be a bit daft not to really :slight_smile: I’m a bit more wary of Gilenya because there are less long term data, but I’d be up for anything if my MS upped its game again.

I did look into LDN previously, but the things it seems to help the most (e.g. bladder) are either not particular problems of mine or are already well controlled with other meds so I didn’t bother trying it. I wouldn’t rule out trying it in the future if things changed though and I would definitely try it if I was to become SPMS and there were no DMDs available to me.

Hth!

Kx

[/quote]Cheers for that Karen. We are definately on the same wavelength.

I am however pretty interested in BG12. I dont have bladder issues either so have thought i would hold off on the LDN until a later date. I do however have trouble with my mood so it may help with that.

I am not interested in Gilenya - tbh the thought of it scares me!!! …but as you say - i would have to be open to anything if my ms upped its game. I am just a 1-2 on the scale so am lucky atm.

Your neuro made a bad call - coming off the copaxone - going up to a 6! how awful for you!

This should show anyone on here deciding not to take the DMD’s how things could turn around so quickly. Your massive relapse could have been so much milder. ((hugs))

We have to make decisions that could be life changing - so difficult to know whats best for us at the time.

Thanks again,

Teresa. x